A recent incident in Surrey, B.C. serves as a reminder that dogs are at risk of accidental fentanyl overdoses during walks. Derek Thornton’s eight-year-old chocolate lab, Charlie, began acting strangely just minutes after returning from a walk. Charlie’s eyes appeared abnormal, and he became non-responsive, with his head and paws flopping over.
Concerned for his dog’s well-being, Thornton rushed Charlie to Grandview Animal Hospital, where the veterinarian determined that his heart rate was dangerously low. The staff at the hospital administered naloxone, an overdose-reversing drug, recommended by an emergency animal hospital in Langley. Two doses of naloxone were given to Charlie, and his condition improved dramatically.
Further testing at the Langley animal hospital confirmed that Charlie had overdosed on fentanyl, which he had somehow inhaled or consumed during the walk. Dr. Hannah Weizenfeld, senior manager of animal health at the BC SPCA, notes that accidental overdoses during dog walks are not uncommon, as drugs can affect dogs rapidly.
Symptoms of an overdose in dogs can include disorientation, loss of coordination, and weakness in the hind legs. If pet owners suspect an overdose, it is crucial to act quickly. Naloxone can be a life-saving treatment, but access to veterinary clinics or emergency services may be limited.
To ensure the safety of pets, Dr. Weizenfeld suggests carrying a naloxone kit during walks in areas where the risk of exposure to drugs is higher. Pet owners can obtain naloxone kits from pharmacies. Thornton heeded this advice and now keeps a naloxone kit in his household, in case of emergencies.
This incident serves as a reminder for pet owners to remain vigilant during walks and be aware of potential risks to their pets. Prompt action and access to naloxone can save a pet’s life and prevent a tragic outcome.